Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 24, NWS Wichita, KS

April 21, 2019Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 21, 2019, 8:27 PM CDT for Barton County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2019, 8:27 PM CDT (01:27 UTC)
Expired
Apr 21, 2019, 9:30 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barton County, KS

The radar

The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
4086 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 6:47 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 21, 6:47 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT Sun Apr 21 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 338 PM CDT Sun Apr 21 2019

It has been a warm and windy Easter Sunday across central, south
central, and southeast Kansas. At the surface, an area of low
pressure is centered over northwest Kansas ahead of a cold front
extending across the Northern Plains from the Great Lakes region
westward to the Rockies. A distinct dryline extends southward from
the surface low through western/central Kansas and into the
Oklahoma and Texas panhandles. Ahead of the dryline and front
across the CWA, good mixing and a tightened pressure gradient have
allowed for gusty south winds that have flirted with advisory
criteria this afternoon, particularly in southeast Kansas.
Combined with plenty of sunshine, the southerly flow has warmed
temperatures into the low 80s areawide this afternoon.

Heading into the evening and overnight period is when things
begin to get more interesting as the dryline and front slowly
progress east/southeast into central Kansas. Convergence along and
ahead of these boundaries in concert with an uptick in available
low-level moisture could produce some isolated thunderstorms this
evening- overnight in central Kansas as the cap in this area
erodes. Still think elsewhere in south central Kansas will remain
under a strong cap throughout the evening preventing convective
initiation. With 1500-2000J/kg of 0-1km MLCAPE and fairly steep
700mb-500mb lapse rates, cannot rule out a strong to marginally
severe storm capable of wind gusts up to around 60mph or so. Shear
looks marginal at best in the area of weakest convective
inhibition, so thinking wind will be the primary threat though
some hail up to around 1 inch cannot be completely ruled out.
There is still some question regarding precip coverage during the
day on Monday. Most models keep south central and southeast Kansas
capped during the day on Monday, but the NAM, NAMNEST, and HIRES
guidance are much more liberal with chances for isolated to
scattered showers along and ahead of the frontal boundary during
the day. Even if that turns out the be the case, only marginal
instability would prevent widespread thunder in favor of just a
few rain showers during the day. Given the uncertainty, felt it
was worth including a slight chance mention in the forecast.

Monday night through Tuesday, another shortwave will bring better
chances for rain showers and thunderstorms to southern Kansas. The
threat for severe storms looks low throughout this period,
however. Temperatures will be much cooler on Tuesday with highs
expected to range in the low to mid 60s area-wide as a result of
much lower thickness values, sky cover, and boundary layer cold
air advection over the area for much of the day.

.LONG TERM...(Wednesday through Sunday)
Issued at 338 PM CDT Sun Apr 21 2019

The forecast becomes much more quiet in the long term once precip
ends for most of the area on Tuesday night. Models have been
fairly consistent depicting a mid/upper low that will move across
the Southern Plains Wednesday-Thursday. Guidance keeps this system
and most, if not all, of its associated precip south of the
Kansas/Oklahoma border leaving central, south central, and
southeast Kansas dry. A warming trend in temperatures will
commence beginning on Wednesday, with highs gradually increasing
each day from the low 70s on Wednesday to the low 80s next
weekend. Behind the Southern Plains mid/upper low during the
middle of the week, a ridging pattern will take over continuing
the dry tend until the weekend. Early indications are that a
couple of shortwaves could bring chances for showers/thunderstorms overnight
Friday night and again Saturday night, but confidence is rather
low at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 647 PM CDT Sun Apr 21 2019

VFR conditions are expected for most locations over the next 24
hours.  A cold front and dryline will gradually push into central KS
this evening, with convection over the high plains slowly
propagating east into areas along and north of Interstate 70 later
this evening.  So will include a VCTS for the KRSL/KGBD and KSLN taf
sites.  Will also go with a tempo group for the KRSL taf, as once
TSRA moves into the area, it may produce some gusty winds and reduce
vsbys to MVFR for some short periods.

Cold front will make slow progress to the S-SE late tonight into
early on Mon, with a wind shift expected to the NW.  there is some
hints at some MVFR or possibly some IFR cigs over SE KS just ahead
of the front, so will mention some scattered lower clouds for now.

Ketcham

&&

.FIRE WEATHER...
Issued at 338 PM CDT Sun Apr 21 2019

Fire weather concerns will remain low over the next week with
beneficial rainfall expected across the area from multiple
chances of showers and thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    59  76  50  63 /  10  10  40  40
Hutchinson      56  73  47  63 /  30  10  30  30
Newton          57  73  47  62 /  20  10  40  30
ElDorado        60  76  49  62 /  20  20  40  50
Winfield-KWLD   61  77  51  63 /  10  20  60  60
Russell         53  67  43  65 /  30  10  10  10
Great Bend      53  69  44  64 /  30  10  10  20
Salina          56  72  47  65 /  50  10  10  20
McPherson       55  72  47  63 /  40  10  30  20
Coffeyville     62  77  54  63 /  10  20  60  70
Chanute         61  76  52  62 /  20  20  40  60
Iola            61  76  51  61 /  20  20  40  60
Parsons-KPPF    62  76  54  62 /  10  20  50  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...Ketcham
FIRE WEATHER...TAV
Hazardous weather outlook, Apr 21, 5:02 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
502 PM CDT Sun Apr 21 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
502 PM CDT Sun Apr 21 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Wind gusts of 40-50 mph will be common this afternoon and early
evening along and east of the Kansas Turnpike.

Isolated evening thunderstorms may bring nickel to quarter sized
hail and wind gusts to around 60 mph across portions of central
Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic chances for thunderstorms will be possible Monday evening
and Monday night in south central and southeast Kansas. A few
strong storms with small hail and gusty winds will remain possible,
although the threat for organized severe weather appears low at this
time.

A slight chance for thunderstorms may linger in far southeast
Kansas during the day on Tuesday.

Thunderstorm chances increase again area-wide on Friday night,
though confidence in this period is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:55 PM CDTSevere Thunderstorm WarningICTBarton, Russell65 min
Apr 21, 8:29 PM CDTSpecial Weather StatementICTBarton31 min
Apr 21, 8:33 PM CDTSpecial Weather StatementICTRussell42 min
Apr 21, 8:56 PM CDTSpecial Weather StatementICTLincoln49 min
Apr 21, 8:57 PM CDTSevere Thunderstorm WarningICTLincoln31 min
Apr 21, 9:27 PM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln, Rice48 min
Apr 21, 10:16 PM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln, Rice44 min
Apr 21, 11:07 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice53 min
Apr 21, 11:27 PM CDTSpecial Weather StatementICTSaline33 min
Apr 21, 11:54 PM CDTSevere Thunderstorm WarningICTRice34 min
Apr 22, 12:03 AM CDTSpecial Weather StatementICTMcPherson, Saline27 min
Apr 22, 12:27 AM CDTSpecial Weather StatementICTMcPherson33 min
Apr 22, 12:44 AM CDTSpecial Weather StatementICTMarion31 min
Apr 22, 12:55 AM CDTSpecial Weather StatementICTMcPherson35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.